Alert archive / Oklahoma / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Tulsa, OK

May 9, 2006Pittsburg County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 9, 2006, 7:33 PM CDT for Pittsburg County, Oklahoma. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2006, 7:33 PM CDT (00:33 UTC)
Expired
May 9, 2006, 9:30 PM CDT
In force
117 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Pittsburg County, OK

The radar

The Norman radar (KTLX), 138 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3059 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 100036 RRA
FFWTSA
OKC121-100230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
733 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 930 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH HEAVY RAIN OVER A LARGE PORTION OF PITTSBURG 
COUNTY...MOVING EAST AT 15 TO 25 MPH.  RADAR INDICATES THAT 1 TO
3 INCHES OF RAIN HAS ALREADY FALLEN OVER AREAS FROM NEAR ARPELAR AND 
HAYWOOD...THROUGH THE MCALESTER AREA TO NEAR BLOCKER.  ANOTHER INCH 
OR TWO WILL BE POSSIBLE BEFORE THE STORMS MOVE OUT OF THE COUNTY.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...SAVANNA...MCALESTER...KREBS...ALDERSON AND HARTSHORNE.


HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3498 9608 3499 9551 3474 9552 3480 9608

$$
1 follow-up statement
000 
WGUS74 KTSA 100202
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
900 PM CDT TUE MAY 9 2006

OKC121-100230-
PITTSBURG OK-
900 PM CDT TUE MAY 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
PITTSBURG COUNTY...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORMS PRODUCING THE HEAVY RAINS OVER THE AREA HAD MOVED OUT 
OF PITTSBURG COUNTY.  ALTHOUGH THE RAINS HAD TAPER OFF...STANDING 
WATER AND FLOODING OF LOW LYING AREAS AND POOR DRAINAGE AREAS WILL 
REMAIN A PROBLEM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO 
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO 
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. 
REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3498 9608 3499 9551 3474 9552 3480 9608

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:50 PM CDT, 43 minutes earlier.

Area forecast discussion, May 9, 6:50 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
650 PM CDT TUE MAY 9 2006

.MESOSCALE UPDATE...
THE SUPERCELL MOVING INTO NORTHWEST SEQUOYAH HAS BECOME HIGHLY
ORGANIZED AND WITH ITS NOW SOUTHEAST MOTION IS MOVING INTO
AN INCREASINGLY FAVORABLE ENVIRONMENT FOR TORNADOES AS
STORM-RELATIVE HELICITY INCREASES STEADILY FROM AROUND
115 M2/S2 TO 230 M2/S2 IN THE FORT SMITH AREA.  INTERESTS IN
SEQUOYAH COUNTY SHOULD BE AT A HIGH STATE OF READINESS AND
INTERESTS IN THE FORT SMITH AND VAN BUREN AREAS SHOULD
CLOSELY FOLLOW THE PROGRESS OF THIS STORM.

NUMBEROUS CELL MERGERS CONTINUE OVER NORTHWEST PITTSBURG
COUNTY...DELAYING THE ORGANIZATION OF THIS CELL...WE HAVE
RECEIVED 2 INCH HAIL REPORTS FROM THIS AMALGAMATION OF CELLS.
THERE IS STILL A STRONG LIKELIHOOD THAT A LARGE HP SUPERCELL
WILL EVOLVE FROM THE PIITSBURG COUNTY CELLS...IF THIS OCCURS
THIS STORM WILL DEVELOP A TORNADO THREAT.

THE SMALLER CELLS IN MCINTOSH COUNTY ARE SUPERCELLS AND WILL
NEED TO BE WATCHED CLOSELY...DESPITE THEIR SIZE.

A LARGE ORGANIZING CELL WAS OVER COAL AND ATOKA COUNTIES.  IN THE
LONGER TERM THIS CELL WILL NEED TO BE MONITORED AS IT APPROACHES
THE OLD BOUNDARY...UNTIL THEN THE CELL IS IN SLIGHTLY WEAKER
DEEP LAYER SHEAR AND ITS STORM MODE MAY VARY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&
Hazardous weather outlook, May 9, 6:22 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT TUE MAY 9 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
622 PM CDT TUE MAY 9 2006

...TORNADO WATCH IN EFFECT FOR MUCH OF THE AREA THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FOR ALL OF THE AREA TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

TORNADO.
	RISK...ELEVATED.
	AREA...SOUTH OF INTERSTATE 44.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND NEAR A FORT SMITH...
        MCALESTER LINE.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND
        WEST-CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE RAPIDLY DEVELOPED EARLY THIS EVENING AND HAVE
QUICKLY STRENGTHENED. WITH THE ATMOSPHERE REMAINING EXTREMELY
UNSTABLE...SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING.
EARLY THIS EVENING THE REMNANTS OF AN OUTFLOW BOUNDARY OVER THE
SOUTHERN PART OF THE AREA...AND A WEAK COLD FRONT IN THE NORTH WERE
PROVIDING THE MAIN FOCUS FOR DEVELOPMENT. INSTABILITY AND SHEAR
PROFILES CONTINUE TO SUGGEST SUPERCELLS ARE LIKELY WITH VERY LARGE
HAIL...DAMAGING DOWNBURST WINDS AND A FEW TORNADOES. THE TORNADO
THREAT WILL BE ENHANCED ALONG THE BOUNDARIES...ESPECIALLY IF ANY
SUPERCELLS RESIDE ALONG THE BOUNDARIES FOR ANY EXTENDED AMOUNT OF
TIME.

THE SEVERE WEATHER THREAT WILL LIKELY CONTINUE WELL INTO THE
OVERNIGHT HOURS AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES THE
AREA. THE MAIN THREAT OVERNIGHT WILL BE LARGE HAIL...DAMAGING
DOWNBURST WIND. IN ADDITION...VERY HEAVY RAINFALL WILL BE LIKELY IN
THE STRONGER STORMS WITH FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS COULD REMAIN ACROSS THE AREA WEDNESDAY MORNING BUT
HIGH PRESSURE WILL BRING DRY WEATHER TO THE AREA FOR THURSDAY AND
FRIDAY. THUNDERSTORMS WILL THEN RETURN FOR THE WEEKEND AS ANOTHER
COLD FRONT APPROACHES THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 9, 6:30 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 NW SCIPIO             35.12N 96.03W
05/09/2006  E1.00 INCH       PITTSBURG          OK   PUBLIC

&&

NMK
Local storm report, May 9, 6:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
641 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             6 NNW SCIPIO            35.13N 96.00W
05/09/2006  E2.00 INCH       PITTSBURG          OK   PUBLIC

&&

NMK
Special weather statement, May 9, 7:02 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
702 PM CDT TUE MAY 9 2006

OKZ069-100045-
ADAIR OK-
702 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     SOUTHWEST ADAIR

AT 702 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF BUNCH...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...BUNCH.  THE SEVERE PORTIONS
OF THIS STORM ARE EXPECTED TO REMAIN WEST AND SOUTH OF ADAIR COUNTY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, May 9, 7:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
718 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     MCALESTER               34.93N 95.77W
05/09/2006  E65 MPH          PITTSBURG          OK   BROADCAST MEDIA

&&

NMK
Local storm report, May 9, 7:19 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
719 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     MCALESTER               34.93N 95.77W
05/09/2006  E65.00 MPH       PITTSBURG          OK   BROADCAST MEDIA

&&

NMK
Special weather statement, May 9, 7:28 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
728 PM CDT TUE MAY 9 2006

OKZ068-069-100100-
ADAIR OK-CHEROKEE OK-
728 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

IN NORTHEAST OKLAHOMA
     ADAIR

AT 728 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TAHLEQUAH...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MARIETTA...STILWELL...BARON...
CHRISTIE...PROCTOR...WESTVILLE...TAHLEQUAH AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:10 PM CDTSevere Thunderstorm WarningTSALatimer80 min
May 9, 7:10 PM CDTSevere Thunderstorm WarningTSAOkmulgee65 min
May 9, 7:14 PM CDTTornado WarningTSASequoyah61 min
May 9, 7:41 PM CDTTornado WarningTSALatimer49 min
May 9, 7:44 PM CDTTornado WarningTSAPittsburg31 min
May 9, 7:51 PM CDTSevere Thunderstorm WarningTSAPushmataha84 min
May 9, 7:54 PM CDTTornado WarningTSALeFlore66 min
May 9, 7:57 PM CDTSevere Thunderstorm WarningTSAMcIntosh63 min
May 9, 7:58 PM CDTSevere Thunderstorm WarningTSAMuskogee31 min
May 9, 8:12 PM CDTTornado WarningTSASequoyah33 min
May 9, 8:28 PM CDTSevere Thunderstorm WarningTSALeFlore92 min
May 9, 8:31 PM CDTSevere Thunderstorm WarningTSALatimer29 min
May 9, 8:56 PM CDTSevere Thunderstorm WarningTSAMuskogee19 min
May 9, 8:58 PM CDTSevere Thunderstorm WarningTSAHaskell, Sequoyah62 min
May 9, 9:10 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha95 min
May 9, 9:20 PM CDTFlash Flood WarningTSAChoctaw, LeFlore, Pushmataha115 min
May 9, 9:53 PM CDTFlash Flood WarningTSASequoyah67 min
May 9, 10:14 PM CDTSevere Thunderstorm WarningTSAMayes, Wagoner76 min
May 9, 11:02 PM CDTSevere Thunderstorm WarningTSADelaware88 min
May 9, 11:21 PM CDTSevere Thunderstorm WarningTSACreek, Tulsa54 min
May 10, 12:00 AM CDTSevere Thunderstorm WarningTSATulsa, Wagoner60 min
May 10, 12:21 AM CDTSevere Thunderstorm WarningTSACreek54 min
May 10, 12:59 AM CDTSevere Thunderstorm WarningTSAWagoner46 min
May 10, 1:11 AM CDTSevere Thunderstorm WarningTSACreek64 min
May 10, 1:19 AM CDTSevere Thunderstorm WarningTSAOkfuskee71 min
May 10, 1:20 AM CDTSevere Thunderstorm WarningTSAOkmulgee55 min
May 10, 2:04 AM CDTSevere Thunderstorm WarningTSAMuskogee56 min
May 10, 2:09 AM CDTSevere Thunderstorm WarningTSAOkmulgee27 min
May 10, 2:18 AM CDTSevere Thunderstorm WarningTSAMcIntosh34 min
May 10, 3:32 AM CDTSevere Thunderstorm WarningTSAChoctaw58 min
May 10, 3:42 AM CDTSevere Thunderstorm WarningTSAPushmataha48 min
May 10, 3:52 AM CDTSevere Thunderstorm WarningTSALeFlore53 min
May 10, 4:26 AM CDTSevere Thunderstorm WarningTSAChoctaw32 min

Nearby

Flash Flood Warnings in Oklahoma, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.